Me again - another problem - NOSE BLEEDS this time!

Hi all, sorry but another problem with my son's meds. Any comments welcome.

Jay is on 3rd dose 80mg Triamcinolone (Kenalog) Injection. New prob to add to list nose bleeds. I am used to these from nebs and hey fever but he is now having them for no apparent reason. The trouble is it seems to be quite high up in his nose and he is bleeding into his throat and choking on it. Didn't realise this at first as he freaked out coughing up bloody mucus this morning. Kept an eye on him then an hour later his nose started bleeding when we were out christmas shopping. Since them he has been bleeding, coughing and choking intermitently throughout the day. He just coughed up and spat out about a tea spoon of blood on the lounge floor (nice!). So does anyone know if there is a link between steroids and nose bleeds? To top it all - he is completely hyper and thinks he is being really funny at the moment - laughing at just about anything, driving me and his sisters insane and generally being weird and very jumpy. Am glad this is the last dose he is having - can't take much more 'funny'.

2 Replies

oldestnewest
  • Hi there,

    Sorry to hear that Jayden is having yet more problems. I don't know of a link between nosebleeds and steroids specifically, although steroids can raise the blood pressure, which might increase the risk of nosebleeds. The most common cause of recurrent nosebleeds in children, as you say, is rhinitis and allergy, which causes the nasal mucosa to become dry and thin, making it more likely to crack and bleed.

    You could try using vasaline on the inside of the nasal septum to see if that helps things. Over the counter decongestant sprays that contain pseudoephedrine can also help to stop the bleeding, as they constrict the blood vessels (check with your pharmacist first, as it may interact with his asthma meds, but usually the spray is alright).

    The fact that you say that the bleeding is coming from high up, though, may mean that it is a posterior bleed, coming from deep within the sinuses rather than the septum or elsewhere inside the nose. These sorts of bleeds tend to be more difficult to get to stop spontaneously, and more likely to need medical intervention. If it continues, or if he loses a lot of blood, you should take him to your GP or to A&E - he may need referral to an ENT surgeon for cauterization. This involves putting a small probe into the nose to burn and seal the blood vessels - it is not as unpleasant as it sounds! The GP will also be able to check his blood pressure and do a blood test just to check that the blood is clotting as it should - most of the time, clotting is entirely normal in someone experiencing nose bleeds.

    As for the hyper behaviour - as I'm sure you know, it's pretty common when on steroids at high doses. I have had my moments of cleaning the oven at 4am before now! (I bet you wouldn't mind as much if Jayden was doing that?!) It may well get better with time, and hopefully it will settle when he stops the triamcinolone. If things get really bad, and he's not sleeping at all, or seems hyper to the point of being out of control, do speak to your doctor. Occasionally people need medication to control the hyperactivity or mania, although this is relatively uncommon.

    Anyway, thinking of you, and I hope things improve soon.

    Em H

  • You know I read this and then this morning just before my deaqr Grandad arrived I had my first ever stonker of nose bleed pouring out and I still have a slight cold so am still prone to random sneezes. It did dry up fairly quickly but this was a ""proper2 nose bleed as opposed to the kind you get from having 4ltrs O2 by nasal specs or anything. I think it must have been psycho-suggestive as result of the first psot.

    Bex

You may also like...